Re: First Aid
Don E. Robinson, M.D. (WA4YYM@AOL.COM)
Wed, 14 Jun 1995 01:16:40 -0400
> The kid took about 10 steps
>and his heart and breathing stopped.
This is why I always carry a little kit called ANA-KIT with me in our
troop firstaid kit. It is available by prescription only since it contains a
syringe of adrenalin as well as some Benadryl. Adrenalin is the lifesaver
for people who have anaphylaxis like this young lad. Benadryl helps, but is
much slower in its onset. No time for that in this case. Every person who
has had an anaphylactic reaction or hives or swelling of their tongue or
throat should carry one of these. I would suggest that each leader
familiarize themselves with anaphylactic shock and get an ANA-KIT for their
troop firstaid kit. Get a doctor to go over the treatment with you and write
a presciption for it. It should NOT be used for heart attacks or people with
high blood pressure (unless they are having anaphylactic shock in which case
their blood pressure will be low or absent). It should also NOT be used for
a simple faint for which elevating the feet will revive the victim.
Every year many more people die from stings than from snake bites. Local
swelling around a sting site is NOT anaphylaxis. Anaphylaxis is
characterized by a sudden vascular collapse as in the instance above. It is
frequently accompanied or preceeded by swelling of the throat or tongue or
hives (urticaria) on the skin, or wheezing and shortness of breath.
In absence of an ANA-KIT, I have heard of people using liquid cold
medication containing pseudoephedrine and chlorpheniramine (two of the most
common ingredients in cold medications) to make-do until the person can be
seen by professional medical personnel, which should be done in all cases of
Don E. Robinson M.D.
(and part-time ER Doc)
Terry Howerton Sakima Group, Inc. SCOUTER Magazine Kansas City